Title

Medication-Induced Hyperlactatemia and Lactic Acidosis: A Systematic Review of the Literature

Document Type

Article

Publication Date

7-30-2019

Publication Title

Pharmacotherapy

Abstract

Hyperlactatemia and lactic acidosis are two syndromes that are associated with morbidity and mortality. Medication-induced hyperlactatemia and lactic acidosis are diagnoses of exclusion and have the potential to be overlooked. The purpose of this systematic review is to identify published reports of medication-induced lactate level elevations to aid clinicians in diagnosing and comprehending the underlying mechanism of this rare adverse drug effect, and to provide management strategies. The PubMed database was searched for case reports, case series, retrospective studies, and prospective studies describing cases of medication-induced lactate level elevation, including lactic acidosis and hyperlactatemia, published between January 1950 and June 2017. A standardized search strategy was used, and the articles identified underwent two rounds of independent evaluation by two reviewers to assess for inclusion. Articles were included if they described at least one patient older than 12 years of age with hyperlactatemia or lactic acidosis caused by a medication with United States Food and Drug Administration (FDA) approval and if alternative etiologies for an elevated lactate level were ruled out. Metformin and nucleoside/nucleotide reverse transcriptase inhibitors were excluded since the pathophysiology and incidence of lactic acidosis have been well established for these agents. Overall, 1918 articles were identified, and 101 met inclusion criteria. A total of 286 patients experienced medication-induced lactate level elevations, from which 59 unique medications were identified. The most commonly identified agents were epinephrine and albuterol. Medication-induced lactate level elevation was classified as lactic acidosis (64.0%), hyperlactatemia (31.1%), or not specified (4.9%). The doses ingested included FDA-labeled doses (86%), intentional overdoses (10.8%), or prescribed doses exceeding the FDA-labeled dose (3.1%). Medications were continued without a change (40.8%), were permanently discontinued (34.4%), were continued with a dosage reduction (11.6%), or were initially withheld then resumed after lactate level normalized (2.9%); medication management for the remaining 10.0% was not reported. Forty-six patients died (16%). Six deaths were attributed by treating clinicians to be secondary to medication-induced lactic acidosis. Management strategies were heterogeneous, and treatment included supportive care, exogenous bicarbonate therapy, medication specific antidotes, and decontamination strategies. Unexplained lactate level elevations should prompt clinicians to assess for medication-induced lactate level elevations. Pharmacists are members of the health care team that are well positioned to serve as experts in the diagnosis and management of medication-induced lactate level elevations. This article is protected by copyright. All rights reserved.

PubMed ID

31361914

ePublication

ePub ahead of print

Share

COinS